Mississippi, 2001

Tornado and Hail in Mississippi, March 12, 2001

March 12, 2001 · NWS JAN · 27 events in 16 counties and zones

18 thunderstorm wind, 7 hail, 1 lightning, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$489,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 11, 9:50 PM CST, 4 hours 47 minutes earlier.

Area forecast discussion, Mar 11, 9:50 PM CST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
950 PM CST SUN MAR 11 2001

AREA RADARS INDICATING CONVECTION SLOW TO MOVE EAST INTO THE CWFA.
LATEST ETA ALSO INDICATES THIS WITH MAIN BULK NOT ARRIVING OVER
WESTERN ZONES UNTIL AFTER 09Z. UPDATED ZONES TO LOWER POPS AND ADD
TIME WORDING TO TEXT.

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.
26

In the hours before

Special weather statement, Mar 12, 1:55 AM CST, 42 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
155 AM CST MON MAR 12 2001

...THUNDERSTORMS...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF CENTRAL AND
SOUTH MISSISSIPPI THROUGH 6 AM CST THIS MORNING. SHOWERS AND
THUNDERSTORMS WILL DEVELOP THROUGH THE EARLY MORNING OVER MOST OF
NORTHEAST LOUISIANA...MISSISSIPPI...AND SOUTHEAST ARKANSAS. STRONG
THUNDERSTORMS ARE POSSIBLE OVER THE ENTIRE FORECAST AREA. A FEW
STORMS WILL BECOME SEVERE WITH DAMAGING WINDS...HAIL AND LOCALLY
HEAVY RAINFALL POSSIBLE.

THE SEVERE WEATHER THREAT WILL CONTINUE THROUGH THIS AFTERNOON AND
EVENING... ESPECIALLY OVER PORTIONS OF EAST MISSISSIPPI. A FEW SEVERE
THUNDERSTORMS WILL BE POSSIBLE GENERALLY ALONG AND SOUTHEAST OF
PHILADELPHIA...TO MENDENHALL...TO BROOKHAVEN MISSISSIPPI LINE.
AGAIN...THE MAIN THREAT WILL BE DAMAGING WINDS WITH ISOLATED STORMS
POSSIBLY PRODUCING LARGE HAIL.

A WARM FRONT IS EXPECTED TO SURGE NORTH INTO PORTIONS OF SOUTHERN
MISSISSIPPI THIS MORNING AHEAD OF A VIGOROUS UPPER LEVEL SYSTEM NOW
MOVING TOWARD THE SOUTHERN PLAINS. ALONG AND BEHIND THE WARM
FRONT...LOW LEVEL MOISTURE WILL INCREASE RAPIDLY AND INTERACT WITH
STRONG LIFT FROM THE UPPER LEVEL SYSTEM TO PRODUCE SHOWERS AND
THUNDERSTORMS. DEEP MOISTURE RETURN OFF THE GULF OF MEXICO ACROSS
THIS AREA WILL INTERACT WITH THIS SYSTEM TO PRODUCE LOCALLY HEAVY
RAINFALL ACROSS THIS SAME REGION.

ACTIVATION OF SPOTTERS, HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT
PERSONNEL WILL BE NECESSARY THIS MORNING OVER THIS AREA.

...FLOODING...
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THIS MORNING FOR AREAS
GENERALLY ALONG AND SOUTH OF A WINNSBORO LOUISIANA...TO PORT
GIBSON...TO CRYSTAL SPRINGS...TO BAY SPRINGS...TO QUITMAN
MISSISSIPPI LINE. ONE TO TWO INCHES OF RAINFALL IS EXPECTED BY
THIS EVENING FOR THIS PORTION OF EAST-CENTRAL LOUISIANA AND
SOUTHERN MISSISSIPPI.

DUE TO RECENT HEAVY RAINS THE PAST SEVERAL WEEKS...THE SOIL REMAINS
SATURATED. ANY ADDITIONAL...HEAVY RAINFALL WILL MOST LIKELY RUN-OFF
AFTER A PERIOD OF TIME AND POSSIBLY CAUSE SOME URBAN AND SMALL
STREAM FLOODING.

STAY TUNED FOR FURTHER STATEMENTS OR UPDATES FROM THE NATIONAL
WEATHER SERVICE OFFICE IN JACKSON MISSISIPPI.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 7 hail, 1 lightning, 1 tornado. Local standard time, as filed.

Hail, Rankin

When
March 12, 2:37 AM CST
Where
Rankin County, Richland
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.250, -90.167

Hail, Hinds

When
March 12, 2:40 AM CST to 2:55 AM CST
Where
Hinds County, Raymond
Measured
1.75 in hail
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
32.267, -90.433

Numerous reports of large hail were received for this event. The first reports included golfball sized hail at a local television station several miles southwest of Jackson, and 1 inch hail in Raymond reported by Hinds County emergency management. These large hail events occurred around 2:40 AM. Reports ranging from dime to half dollar sized hail were reported in the city of Jackson between 2:50 and 2:55 AM by sources from emergency managment and by ham radio operators. Based on the many reports of 1 to 1.75 inch diameter hail in populated areas of northeast Hinds County and the city of Jackson, damage costs to roofs of homes and cars were estimated to be around $100,000.

Hail, Rankin

When
March 12, 2:50 AM CST
Where
Rankin County, 1 mi E of Brandon
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.267, -89.967

Hail, Madison

When
March 12, 3:05 AM CST
Where
Madison County, Madison
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.467, -90.100

Hail, Rankin

When
March 12, 3:10 AM CST
Where
Rankin County, Flowood
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.283, -90.117

Dime sized hail reported near Thompson Field in Rankin County.

Hail, Leake

When
March 12, 3:45 AM CST
Where
Leake County, Walnut Grove
Measured
1 in hail
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
32.583, -89.467

Quarter sized hail caused minor roof damage.

Lightning, Marion

When
March 12, 3:50 AM CST
Where
Marion County, Goss
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
31.231, -89.822 (the zone’s center; the record gives no point)

Lightning struck a house and caused a fire.

Thunderstorm Wind, Lamar

When
March 12, 4:18 AM CST
Where
Lamar County, 4 mi NW of Lumberton
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.033, -89.500

A few trees were blown down in a rural area.

Thunderstorm Wind, Adams

When
March 12, 8:00 AM CST
Where
Adams County, Kingston
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
31.417, -91.283

Several trees and power lines were blown down. One house had structural damage. Some roofing was torn off of several houses.

Thunderstorm Wind, Jefferson

When
March 12, 8:05 AM CST
Where
Jefferson County, Fayette
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
31.717, -91.067

A tree and several power lines were blown down.

Thunderstorm Wind, Simpson

When
March 12, 8:30 AM CST to 8:45 AM CST
Where
Simpson County, Countywide
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
31.883, -89.950

A number of trees were blown down. Some damage occurred to a few buildings and to power lines.

Hail, Marion

When
March 12, 8:30 AM CST
Where
Marion County, Foxworth
Measured
1 in hail
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
31.233, -89.883

Up to quarter sized hail caused minor roof damage in the Foxworth area.

Tornado, Marion

When
March 12, 8:32 AM CST
Where
Marion County, 1 mi N of Columbia
Rating
F1
Path length
8 mi
Path width
440 yd
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
31.267, -89.833

Numerous trees were blown down, and several buildings sustained damage as this F1 tornado moved northeast from the northern edge of Columbia to about nine miles northeast of Columbia.

Thunderstorm Wind, Covington

When
March 12, 8:45 AM CST
Where
Covington County, Seminary
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
31.550, -89.500

Several trees and power lines were blown down.

Thunderstorm Wind, Lincoln

When
March 12, 8:55 AM CST
Where
Lincoln County, 15 mi S of Brookhaven
Property damage
$12,000
Reported by
EMERGENCY MANAGER
Coordinates
31.367, -90.450

The roof was blown off of a mobile home. A number of trees and power lines were blown down in southern sections of the county.

Thunderstorm Wind, Forrest

When
March 12, 9:00 AM CST
Where
Forrest County, 5 mi NE of Hattiesburg
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
31.367, -89.250

Several roofs had minor wind damage. Numerous trees were blown down.

Thunderstorm Wind, Lawrence

When
March 12, 9:15 AM CST
Where
Lawrence County, Countywide
Property damage
$12,000
Reported by
EMERGENCY MANAGER
Coordinates
31.550, -90.433

Many trees were blown down in various parts of the county. A mobile home sustained damage.

Thunderstorm Wind, Marion

When
March 12, 9:18 AM CST
Where
Marion County, 3 mi N of Kokomo
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
31.250, -90.000

Trees were blown down across highway 586 near the Walthall County line. Many trees were blown down across northwestern portions of the county.

Thunderstorm Wind, Copiah

When
March 12, 9:20 AM CST to 9:35 AM CST
Where
Copiah County, Countywide
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
31.867, -90.450

A mobile home was destroyed. Numerous trees and power lines were blown down.

Thunderstorm Wind, Jones

When
March 12, 9:30 AM CST
Where
Jones County, 2 mi W of Eastabuchie
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
31.433, -89.317

Many trees were blown down along Highway 59.

Thunderstorm Wind, Simpson

When
March 12, 9:40 AM CST
Where
Simpson County, Martinville
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
31.967, -89.750

Several trees were blown down.

Thunderstorm Wind, Covington

When
March 12, 9:45 AM CST
Where
Covington County, Sanford
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
31.483, -89.433

Several trees and power lines were blown down. A tool shed was damaged.

Thunderstorm Wind, Jones

When
March 12, 10:00 AM CST
Where
Jones County, Soso
Property damage
$8,000
Reported by
EMERGENCY MANAGER
Coordinates
31.750, -89.267

Numerous trees were blown down in northwestern portions of the county with minor damage to several structures.

Thunderstorm Wind, Jones

When
March 12, 10:10 AM CST
Where
Jones County, Laurel
Injuries
1 direct, 0 indirect
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
31.700, -89.133

Numerous trees and power lines were blown down. Many homes and cars were damaged by fallen trees. Several homes in the Moselle area had significant roof damage from the strong winds. People were trapped in a house trailer due to fallen trees. Several people were also trapped in a car after trees fell on them. No serious injuries were reported.

Thunderstorm Wind, Forrest

When
March 12, 10:15 AM CST
Where
Forrest County, Carnes
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
30.983, -89.267

Trees and power lines were blown down. Several houses had roof damage from the wind.

Thunderstorm Wind, Forrest

When
March 12, 10:35 AM CST
Where
Forrest County, 2 mi S of Rock Hill
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.050, -89.317

Several trees were blown down in a rural area.

Thunderstorm Wind, Noxubee

When
March 12, 10:38 AM CST
Where
Noxubee County, 8 mi E of Macon
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
33.117, -88.267

Several trees blew down onto power lines.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2001Every state in 2001This day in weather historyThe tornado archive for Mississippi, 2001Warnings in Mississippi, March 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5238137, 5238138, 5238139, 5238141, 5238140, 5238142, 5238243, 5238143, 5238145, 5238144, 5238146, 5238148, 5238147, 5238149, 5238232, 5238233, 5238234, 5238236, 5238151, 5238238, 5238235, 5238150, 5238239, 5238240, 5238237, 5238242, 5238241.